Thunderstorm Wind, San Jacinto
- When
- March 31, 1:04 PM CST
- Where
- San Jacinto County, 5 mi N of Coldspring
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 30.672, -95.150
The wind gust was measured at the APRS WxNet site.
The passage of a shortwave disturbance along a northern Texas cold frontal boundary initiated northern forecast area afternoon thunderstorms. These storms produced large hail and strong winds as their outflow boundaries propagated towards the coast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
The passage of a shortwave disturbance along a northern Texas cold frontal boundary initiated northern forecast area afternoon thunderstorms. These storms produced large hail and strong winds as their outflow boundaries propagated towards the coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 31, 12:00 PM CST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 100 PM CDT SUN MAR 31 2013 .DISCUSSION... 18Z TAF DISCUSSION BELOW. && .AVIATION... MAIN ISSUE WILL BE CONVECTION THE NEXT 6-9 HRS OVER SE TX. FRONTAL BOUNDARY PUSHING INTO THE AREA MAY INITIATE A FEW STORMS AND ALREADY SEE THAT NEAR KUTS. HRRR MODEL SEEMS TO HAVE A GOOD HANDLE ON CONVECTION SO FAR. ITS GUIDANCE SUGGESTS INCREASED THREAT THROUGH THE AFTERNOON AS SHORTWAVE TROUGH IN W TX MOVES EAST THIS AFTERNOON. WILL GO WITH VCTS FOR ALL AREAS AND LIKELY AMEND AS STORMS DEVELOP. SHOULD A LINE OF STORMS DEVELOP...MAY BE ABLE TO GIVE BETTER TIMING OF CONVECTION IN TAFS. DO EXPECT ACTIVITY TO DIMINISH FROM 00-02Z THIS EVENING. SHOULD THERE BE DECENT RAINFALL...THINK THAT WITH LIGHT WINDS COULD GET SOME FOG LIMITING VSBY. MODELS ALSO HINT AT ANOTHER ROUND OF VERY LOW CIGS. WILL GO WITH MVFR/IFR CIGS FOR MOST SITES TONIGHT INTO TOMORROW MORNING. THINK CIGS SHOULD GO VFR LATE MORNING TOMORROW THROUGH AFTERNOON. 39 && .PREV DISCUSSION... /ISSUED 1131 AM CDT SUN MAR 31 2013/ DISCUSSION... NOT A LOT OF CHANGES TO THE GOING FCST FOR THE UPDATE. STILL KEEP- ING A CLOSE EYE ON THE CONVECTION ALONG THE FRONTAL BOUNDARY THAT IS MOVING INTO OUR NRN MOST ZONES. LOOKS LIKE SOME WEAKENING OVER THE TRAILING END OF THE LINE AS IT APPROACHES HOUSTON COUNTY WITH THE STRONGEST ACTIVITY FURTHER E/NE ON THE LINE. NO REAL ARGUMENT WITH THE IDEA OF THIS BOUNDARY LINGERING OVER THE NRN PORTIONS OF THE CWA AS THE CONVECTION CONTINUES TO DIE OFF. SHORT RANGE PROGS STILL SHOWING ADDITIONAL DEVELOPMENT LATE THIS AFTN/EARLY EVENING WITH THE APPROACH/PASSAGE OF A SHORTWAVE. SEEING HINTS OF THIS AS PER RADAR/SATELLITE LOOPS OVER SOUTH CENTRAL TX ATTM. COULD BE AN ACTIVE LATTER PART OF THE SHIFT HOPPING INTO THE NEXT ONE. 41 PREV DISCUSSION... /ISSUED 429 AM CDT SUN MAR 31 2013/ SOUTHEAST TEXAS CLOSES OUT THE MONTH OF MARCH WITH A CHANCE OF MAINLY AFTERNOON THROUGH EARLY EVENING SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE APPROACH OF A WEAK COLD FRONT FROM THE NORTH AND AN UPPER LEVEL DISTURBANCE FROM THE WEST. CONDITIONS APPEAR TO BE FAVORABLE FOR SOME OF THE STORMS TO BECOME STRONG OR SEVERE...MAINLY ALONG AND NORTH OF INTERSTATE 10. RAIN CHANCES WILL BE DECREASING OVERNIGHT...AND SOME LOCATIONS MIGHT END UP DEALING WITH SOME FOG DEVELOPMENT. MONDAY LOOKS QUIET. RAIN CHANCES COME BACK INTO THE FORECAST BEGINNING MONDAY NIGHT AND TUESDAY AS MOISTURE LEVELS BEGIN TO RISE...AND THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS LOOKS LIKE IT MIGHT BE FOCUSING ON A TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON TIME PERIOD AS IMPULSES ASSOCIATED WITH THE LOW CURRENTLY OFF THE CALIFORNIA COAST MOVE ACROSS THE STATE. PORTIONS OF OUR AREA LOOK TO HAVE THE POTENTIAL TO SEE AN INCH OR TWO OF RAIN AROUND MID WEEK WITH THE GREATEST AMOUNTS POSSIBLY FOCUSING NEAR THE COAST OR OFFSHORE. THIS EARLY MARCH STORM SYSTEM EDGES OFF TO THE EAST ON THURSDAY...AND A COOLER AND DRIER AIR MASS SETTLES INTO THE AREA TO CLOSE OUT THE WEEK. WARMER TEMPERATURES ARE EXPECTED OVER THE WEEKEND AS WINDS COME BACK AROUND TO THE SOUTH AND SOUTHEAST. 42 CLIMATE... HOW DRY WILL MARCH END UP? - FOR IAH...THE MONTHLY RAINFALL TOTAL OF 0.54 INCHES CURRENTLY RANKS AS THE 6TH DRIEST MARCH ON RECORD. IAH NEEDS 0.24 INCHES OF RAIN TODAY TO END UP OUT OF THE TOP 10. IAH'S DRIEST MARCH ON RECORD IS A TRACE OF RAIN IN 1916. - FOR HOU...THE MONTHLY RAINFALL TOTAL OF 0.56 INCHES CURRENTLY RANKS AS THE 6TH DRIEST MARCH ON RECORD. HOU NEEDS 0.32 INCHES OF RAIN TODAY TO END UP OUT OF THE TOP 10. HOU'S DRIEST MARCH ON RECORD IS 0.07 INCHES IN 1953. - FOR GLS...THE MONTHLY RAINFALL TOTAL OF 0.19 INCHES CURRENTLY RANKS AS THE 4TH DRIEST MARCH ON RECORD. GLS NEEDS 0.20 INCHES OF RAIN TODAY TO END UP OUT OF THE TOP 10. GLS'S DRIEST MARCH ON RECORD IS 0.06 INCHES IN 1953. 42 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 79 62 81 60 75 / 60 30 10 30 60 HOUSTON (IAH) 78 62 81 62 74 / 50 40 10 30 60 GALVESTON (GLS) 76 64 76 65 71 / 30 30 10 20 50 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...40 AVIATION/MARINE...39
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 431 AM CDT SUN MAR 31 2013 TXZ163-164-176>179-195>200-210>214-226-227-235>238-011215- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 431 AM CDT SUN MAR 31 2013 ...SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH EARLY THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON THROUGH EARLY THIS EVENING FOR LOCATIONS GENERALLY ALONG AND NORTH ON INTERSTATE 10. ACTIVITY WILL BE ASSOCIATED WITH THE APPROACH OF A WEAK COLD FRONT FROM THE NORTH AND AN UPPER LEVEL DISTURBANCE FROM THE WEST. LARGE HAIL AND STRONG DAMAGING WINDS ARE EXPECTED TO BE THE PRIMARY SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDESPREAD STORMS ARE POSSIBLE ACROSS SOUTHEAST TEXAS TUESDAY AND WEDNESDAY WITH THE APPROACH AND PASSAGE OF A STRONG UPPER LEVEL STORM SYSTEM AND ANOTHER COLD FRONT. RAINFALL TOTALS WILL HAVE THE POTENTIAL TO AVERAGE 1 TO 2 INCHES BEFORE THIS EVENT COMES TO AN END ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH EARLY THIS EVENING.
The Houston radar (KHGX), 134 km away, was scanning. The volume nearest the first event began at 19:04 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
The wind gust was measured at the APRS WxNet site.
The half dollar size hail was reported at the FM 830 and Interstate 45 intersection.
A large tree fell onto a pickup truck near the Linda Lane and FM 1485 intersection.
Nickel size hail was reported in Sugar Land.
The penny size hail was reported in the town of Manvel.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432485, 432300, 432301, 441413, 432302.